Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
Question: Antibiotic overdose?
|cgh - Thu Jun 17, 2004 1:01 am|
My grandmother has been going for the hospital everyday for the past month.
She has a leg ulcer. The wound is recovering very slowly.
Recently, the doctor has increase the dosage of the antibiotics.
Its a cloxacillin 250mg, and it has to be taken 4 times a day , 2 tablets each time, and it has to be taken for a month before our next appointment.
My grandmother is 76 years old, I am wondering if there is such a need to take the long course of antibiotic. I've checked the net and most has stated that antibiotic should only be taken if there's infection, otherwise, only daily dressings are needed.
I am not sure if taking such a long course may be detrimental to my grandmother's health.
Any input is greatly appreciated.
|Dr. Tamer Fouad - Fri Jun 18, 2004 3:43 pm|
Cloxacillin is a penicillin. Her doctor has prescribed the maximum dose. Penicillins in general are well tolerated unless the patient has an allergy towards them. However, as you pointed out the duration seems rather excessive. I would like to know a bit more about your grandmother's health history: is she diabetic? hypertensive? Does she take other medications? All this has to be taken into consideration first.
|cgh - Fri Jun 18, 2004 9:51 pm|
Thanks for the reply.
My grandmother is a diabetic. She does not have hypertension though.
She's also taking Metformin 500mg, taking 3 times a day , 1 tablet each.
And another medicine call glibenclamide 5 mg, 2 times a day, 2 tablets each. Both medicine is prescribed to control her sugar level for the purpose of faster wound healing.
I am not sure what is our next course of action. The doctor has mentioned that we are able to go for a body checkup to see if there's liver damage or other illness that may be caused by the medicine.
This worries us, as we sure do not hope that a leg ulcer would lead to bigger problems due to unnecessary use of antibiotics due to her age and condition. Kindly please advice us on our next move, whether to continue the medication.
Thanks a lot for the advice, it really helps.
|Dr. Tamer Fouad - Sat Jun 19, 2004 1:24 am|
Diabetic ulcers are very dangerous especially if they appear in the leg. The fear stems from their ability to progress to systemic infection or gangrene.
Culture-based antibiotic therapy is cost-effective. Indications for hospitalization and intravenous antibiotics include progressive cellulitis, lack of response to oral therapy, systemic signs of infection, abscess formation, or osteomyelitis. Becaplermin, a topical gel containing recombinant human platelet-derived growth factor, has been approved by the FDA as an adjunctive therapy for diabetic ulcers.
During this period she should be placed on insulin and her blood glucose control should be optimal.
If the ulcer fails to heal, the diagnosis should be reevaluated. A biopsy may be necessary to exclude unusual causes of ulceration. In addition, it may be helpful to test for antinuclear and anticardiolipin antibodies, lupus anticoagulant, protein C, protein S, antithrombin III, cryofibrinogen, cryoglobulins, factor V Leiden, and rheumatoid factor.
Taking long periods of the same antibiotic will be associated with complications especially in diabetics. Maybe you should take your grandmother for a second opinion to another diabetologist.
|cgh - Sat Jun 19, 2004 2:13 pm|
What kind of complications will prolong antibiotics lead to? shall i take her for a 2nd opinion a.s.a.p and stop the current medication?
Actually we've seen 3 doctors.
1 GP, an orthopaedic, and now we seeing another gp in a govt hospital. They did not refer us to any specialist in the current hospital.
The ulcer is located at her buttock area, and it was caused by burn before this.
Most of them has mention that its not that serious, but i am not so sure. They are sign of improvements, but the process has been slow.
I am not too sure where else to go as most does the same thing, that is to clean the wound everyday till it recovers.
But i have been going back to the 1st GP for 2nd opinion all this while, and she is the one that mention that there's improvement, as she was the first to see her, and recommend that we continue our current treatment.
The only thing i'm worried about at the moment is the use of prolong antibiotics. I'll refer to her again on wednesday, if its not too late. Or should I go and look for a diabetologist for another opinion?
I havent seen any such specialist at the moment in my country (Malaysia), should I go look for it?
I have seen the wound, it does heal, but its pretty slow. Should there be any sign that I should monitor? I'm just worried that we've been seeing the wrong person all this while, as we thought that we'll be referred to the right person, and we've seen a total of 3 doctors.
We appreciate the advice you've been giving.
|Dr. Tamer Fouad - Mon Jun 21, 2004 1:05 am|
If the wound is healing as you say then it is justified to give cloxacillin for that long. Please make sure her blood sugar is well controlled.
|cgh - Mon Jun 21, 2004 8:49 am|
I see. Thanks a lot for all the advice.
Just wanted to make sure that we are doing the right thing. This forum helps. Glad to be here.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.